Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 175, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 21, 2017, 6:58 AM CDT for Cherokee County, Rusk County, Smith County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2017, 6:58 AM CDT (11:58 UTC)
- Expired
- May 21, 2017, 8:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cherokee County, TX, Rusk County, TX, Smith County, TX
The radar
The Shreveport radar (KSHV), 131 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:14 AM CDT | HAIL 1 | 5 N Reklaw, TX | QUARTER SIZE HAIL REPORTED AT LAKE STRIKER RV PARK RESTAURANT AND MARINA. |
| May 21, 7:50 AM CDT | HAIL 0.88 | Troup, TX | TROUP ISD EM REPORTS NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 12.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
714
WUUS54 KSHV 211158
SVRSHV
TXC073-401-423-211300-
/O.NEW.KSHV.SV.W.0175.170521T1158Z-170521T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
658 AM CDT SUN MAY 21 2017
The National Weather Service in Shreveport has issued a
* Severe Thunderstorm Warning for...
Southeastern Smith County in northeastern Texas...
Southern Rusk County in northeastern Texas...
Northern Cherokee County in northeastern Texas...
* Until 800 AM CDT
* At 657 AM CDT, severe thunderstorms were located along a line
extending from near Reese to near Sacul, moving northeast at 20
mph. Large hail to near the size of golfballs occurred earlier
with one of these storms near Rusk, Texas.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jacksonville, Whitehouse, Bullard, Troup, Arp, Mount Selman, Ponta,
Mixon, New Salem, Reese, Minden, Turnertown, New Summerfield, Mount
Enterprise, Gallatin, Reklaw, Cuney, Concord, Glenfawn and
Brachfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
&&
LAT...LON 3199 9545 3201 9543 3203 9544 3205 9542
3206 9544 3209 9543 3227 9515 3202 9460
3197 9460 3197 9451 3195 9451 3184 9486
3185 9493 3182 9495 3180 9500 3193 9543
3196 9545
TIME...MOT...LOC 1157Z 246DEG 18KT 3199 9544 3186 9500
HAIL...1.25IN
WIND...60MPH
$$
131 follow-up statement
450
WWUS54 KSHV 211233
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
733 AM CDT SUN MAY 21 2017
TXC073-401-423-211300-
/O.CON.KSHV.SV.W.0175.000000T0000Z-170521T1300Z/
Smith TX-Rusk TX-Cherokee TX-
733 AM CDT SUN MAY 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTHEASTERN SMITH...SOUTHERN RUSK AND NORTHEASTERN CHEROKEE
COUNTIES...
At 732 AM CDT, severe thunderstorms were located along a line
extending from near Bullard to near Turnertown to 8 miles south of
Henderson to 7 miles southwest of Minden, moving northeast at 30 mph.
Hail the size of quarters was reported earlier with these storms near
Lake Striker north of Reklaw, Texas.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Whitehouse, Bullard, Troup, Arp, Mount Selman, Mixon, New Salem,
Minden, Turnertown, New Summerfield, Mount Enterprise, Concord,
Glenfawn, Brachfield and Laneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 3212 9537 3227 9515 3202 9460 3197 9460
3197 9451 3195 9451 3187 9477 3197 9512
TIME...MOT...LOC 1232Z 225DEG 38KT 3213 9525 3211 9501 3204 9484 3194
9478
HAIL...1.00IN
WIND...60MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:51 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 21, 5:51 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 551 AM CDT Sun May 21 2017 .AVIATION... Sfc cold front has moved to southern portions of the area and will provide a focus for possible stg tstms at beginning of fcst period, before this boundary moves south of the area. KLFK terminal may in in the midst of these stg storms at 21/12z beginning of fcst period. Meanwhile, an elevated frontal boundary remains fairly stnry along or just south of I-30. Scattered ongoing convection also expected to remain centered along this boundary, and may continue to impact KTXK and KELD terminals, but not as stg as convection further south. Thus, isold to sct convection possible across much of area this aftn, but will high based with mostly vfr cloud conditions, even near rw/trw. A strong short wave will then move back into the area from the west after 22/06z, with more widespread showers developing mainly south of I-20 with mid lvl decks beginning to lower. N-ne winds around 5 to 10 kts expected today, becmg lgt after 22/00z./07/ && .PREV DISCUSSION... /issued 257 AM CDT Sun May 21 2017/ DISCUSSION... Despite being well removed from the vigorous upper level trough across the Northern Plains into the Upper Great Lakes region of the country, we continue to deal with isolated to scattered convection across portions of the Four State Region early this morning. This due in part to a myriad of convective outflow boundaries, not to mention residual instability from some atmospheric recovery from Sat Aftn, a weak sfc cold front making slow progress into our region and weak upper level perturbations in west southwest flow aloft across East Texas into Northern Louisiana and Southern Arkansas. Cold front as of 06z was oriented near a LZK...TXK...PSN line and was continuing to make slow but steady progress south and east early this morning. The front should continue moving southeast during the day, moving through all but our extreme southeast parishes of Northern Louisiana by this afternoon. Seeing some elevated convection currently to the north and west of the Interstate 30 corridor of Northeast Texas and Southwest Arkansas with this convection oriented along the 850mb front which has made just about as much progress south and east as it will make today. For this reason, cannot rule out additional prefrontal and post frontal showers and thunderstorms once again today but the best coverage should be across our southern most zones through this afternoon. Models continue to indicate an embedded disturbance in this WSW flow aloft moving our way quickly tonight from the TX Hill Country. Our southwest zones will be in the left front exit region of a 70-90kt upper level jet oriented west to east across Central TX late tonight which should allow for good upper level forcing despite a rather stable post frontal boundary layer across our region. The NAM output continues to be the most vigorous with convection overnight but the GFS and ECMWF are trying to play catchup so to speak so have beefed up pops tonight, especially after midnight tonight and through the day Monday for the above reasons. The highest rain chances will be felt across our southern third tonight through Monday before we lose the effects of the disturbance to our east. Beyond Monday, we look upstream once again to our north and west as another strong shortwave splits off the Upper Great Lakes trough and moves due south into the Central and Southern Plains late Monday Night into Tuesday. Strong PVA signal in advance of what will become a developing longwave trough across the Mid Miss Valley, resulting in increased chances of showers and thunderstorms once again Tue along and ahead of a cold front which should blow through our region Tue Night. The trough appears to cut itself off a little further north and east of our region Wed/Wed Night which may limit post frontal shower activity Wed/Wed Night but none the less, much cooler airmass will be felt behind this cold front for Wed into Thu. Still forecasting overnight lows in the upper 40s to lower-mid 50s for next Wed Night/Thu morning with a quick moderation in temperatures for the upcoming weekend on the heels of returning southerly flow. Southwest flow aloft commencing once again for next weekend suggests scattered showers and thunderstorms returning to the region as well by this timeframe. Prelims to follow...13. && .PRELIMINARY POINT TEMPS/POPS... SHV 79 62 71 60 / 40 50 60 40 MLU 80 62 72 59 / 40 40 60 40 DEQ 78 55 74 57 / 10 10 20 40 TXK 78 59 72 57 / 20 20 30 40 ELD 78 56 73 57 / 20 20 60 30 TYR 77 62 74 61 / 40 50 50 40 GGG 78 62 72 59 / 40 50 60 40 LFK 80 66 73 62 / 50 60 70 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. &&
Hazardous weather outlook, May 21, 3:20 AM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 320 AM CDT Sun May 21 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-211800- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 320 AM CDT Sun May 21 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Isolated to scattered showers and thunderstorms will be possible across much of the Four State Region today through tonight as a series of upper level disturbances are forecast to influence the region. The highest rain chances will be felt across the southern third of Northeast Texas into portions of West Central and East Central Louisiana through tonight. Strong thunderstorms will be possible today and an isolated severe thunderstorm cannot be ruled out through the early evening hours today. Locally heavy downpours will also be possible with thunderstorm activity today through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered to numerous showers and thunderstorms will again be possible across the Four State Region on Monday with the highest rain chances once again forecast to be across the southern third of Northeast Texas into portions of West Central and East Central Louisiana. A strong upper level storm system will approach the region from the northwest during the day Tuesday bringing with it scattered showers and thunderstorms Tuesday into Tuesday Night before the activity exits the region to our east for Wednesday. Severe thunderstorms are not anticipated with any of this activity Monday through Tuesday Night. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed through tonight. 13
In the hours before
Special weather statement, May 21, 1:09 AM CDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
109 AM CDT SUN MAY 21 2017
ARZ073-LAZ004-006-210700-
Union AR-Union LA-Claiborne LA-
109 AM CDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL UNION COUNTY...
NORTHWESTERN UNION AND NORTHEASTERN CLAIBORNE PARISHES UNTIL 200 AM
CDT...
At 109 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Wesson to 6 miles
southwest of Junction City to 7 miles west of Bernice. Movement was
east northeast at 25 mph.
Half inch hail and strong winds of 40 to 50 mph will be possible
with these storms.
Locations impacted include...
Junction City, Bernice, Cooley, Lisbon, Spearsville, Lillie, Corney
Lake, Lockhart, Taylorville, Summerfield and Catesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3315 9263 3299 9242 3281 9245 3276 9287
3293 9287 3302 9297
TIME...MOT...LOC 0608Z 259DEG 23KT 3301 9287 3295 9279 3283 9279
15Local storm report, May 21, 1:22 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
122 AM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL JOAQUIN 31.97N 94.06W
05/20/2017 E1.50 INCH SHELBY TX BROADCAST MEDIA
A PICTURE OF PING PONG BALL SIZE HAIL WAS
POSTED BY THE PUBLIC TO THE KSLA FACEBOOK
PAGE.
&&
15Special weather statement, May 21, 1:51 AM CDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Shreveport LA
151 AM CDT SUN MAY 21 2017
ARZ072-073-210730-
Union AR-Columbia AR-
151 AM CDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST
CENTRAL COLUMBIA COUNTIES UNTIL 230 AM CDT...
At 150 AM CDT, Doppler radar was tracking a strong thunderstorm over
Village, or 11 miles east of McNeil, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Smackover, Norphlet, Village, Mount Holly, Marysville, Ebenezer,
Kenova, Laughlin and Medlock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3321 9303 3332 9312 3338 9303 3337 9279
3339 9276 3338 9273 3337 9271 3337 9268
3336 9268 3337 9263 3336 9263 3336 9261
3335 9260
TIME...MOT...LOC 0650Z 238DEG 22KT 3328 9302
15Special weather statement, May 21, 6:00 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
600 AM CDT SUN MAY 21 2017
TXZ149-211145-
Cherokee TX-
600 AM CDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 645
AM CDT...
At 600 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maydelle, or 10 miles southwest of Rusk, moving east northeast at 25
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rusk, Maydelle, Ponta, Gallatin and Reklaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3180 9540 3197 9503 3176 9496 3174 9497
3172 9496 3171 9496 3164 9528 3168 9528
3171 9531 3172 9534 3173 9533 3173 9537
3174 9537 3174 9536 3175 9536 3176 9540
TIME...MOT...LOC 1100Z 248DEG 24KT 3173 9531
13Local storm report, May 21, 6:57 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 AM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL RUSK 31.80N 95.15W
05/21/2017 E1.00 INCH CHEROKEE TX LAW ENFORCEMENT
SHERIFF OFFICE AND PUBLIC CONFIRM QUARTER
SIZE HAIL IN CITY OF RUSK.
&&
20The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:07 PM CDT | Severe Thunderstorm Warning | SHV | Angelina | 53 min |
| May 20, 7:54 PM CDT | Severe Thunderstorm Warning | SHV | Angelina, Cherokee | 49 min |
| May 20, 8:17 PM CDT | Special Weather Statement | SHV | San Augustine | 43 min |
| May 20, 8:55 PM CDT | Special Weather Statement | SHV | Shelby | 65 min |
| May 20, 8:58 PM CDT | Special Weather Statement | SHV | Shelby | 62 min |
| May 20, 9:16 PM CDT | Severe Thunderstorm Warning | SHV | Panola, Shelby | 59 min |
| May 20, 9:18 PM CDT | Special Weather Statement | SHV | San Augustine | 42 min |
| May 21, 6:00 AM CDT | Special Weather Statement | SHV | Cherokee | 45 min |
| May 21, 6:14 AM CDT | Severe Thunderstorm Warning | SHV | Cherokee, Nacogdoches, Rusk | 46 min |
| May 21, 7:44 AM CDT | Severe Thunderstorm Warning | SHV | Panola, Rusk | 61 min |
| May 21, 8:31 AM CDT | Severe Thunderstorm Warning | SHV | Gregg, Harrison, Marion, Panola, Rusk | 59 min |
| May 21, 8:35 AM CDT | Special Weather Statement | SHV | Gregg | 25 min |
| May 21, 9:38 AM CDT | Special Weather Statement | SHV | Gregg, Smith | 67 min |
| May 21, 10:51 AM CDT | Special Weather Statement | SHV | Gregg, Smith | 54 min |
| May 21, 11:48 AM CDT | Special Weather Statement | SHV | Gregg, Harrison, Rusk | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.